Indiana, 2024

Tornado and Hail in Indiana, May 7, 2024

May 7, 2024 · NWS IWX · 42 events in 11 counties and zones

Thunderstorms produced severe tornadoes, large hail, and damaging wind gusts on the afternoon and evening of May 7. 5 inches in diameter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.1 million
Crop damage
None recorded
Events
42

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Thunderstorms produced severe tornadoes, large hail, and damaging wind gusts on the afternoon and evening of May 7. The largest hail stone reported was 3.5 inches in diameter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at May 7, 11:29 AM CST, 2 hours 50 minutes earlier. Its key messages:

  • Severe storms are likely mid afternoon into mid evening. The primary threat with any severe storms that occur include damaging winds, large hail, and a few tornadoes. Confidence is high.
  • Isolated strong to severe storms are possible again Wednesday evening, mainly south of US 24. Localized heavy rain and flooding is the primary threat but a few storms could contain hail. Confidence is low.
  • Cooler with chances for showers later this week into the weekend. Highs Friday into Sunday will be in the 60s. Otherwise temperatures will warm back into the mid 60s to mid 70s next week.
Area forecast discussion, May 7, 11:29 AM CST, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
129 PM EDT Tue May 7 2024

.KEY MESSAGES...

- Severe storms are likely mid afternoon into mid evening. The
  primary threat with any severe storms that occur include damaging
  winds, large hail, and a few tornadoes. Confidence is high.

- Isolated strong to severe storms are possible again Wednesday evening,
  mainly south of US 24. Localized heavy rain and flooding is the primary
  threat but a few storms could contain hail. Confidence is low.

- Cooler with chances for showers later this week into the weekend.
  Highs Friday into Sunday will be in the 60s. Otherwise temperatures
  will warm back into the mid 60s to mid 70s next week.

&&

.DISCUSSION...
Issued at 125 PM EDT Tue May 7 2024

Post convective outflow bubble from this morning sharpening
effective warm frontal zone from nrn IL esewd through cntrl IN
and into wrn OH. This will mix further north into evening over
nrn IN and will yield a certain tornado risk given enlarging low
level shear across this boundary. Otherwise growing instability
wedge across the warm sector back west is primed to initiate
convection along/ahead of cold front pushing through wrn IL attm
with additional isolated storms out in front through the warm
sector also possible late this afternoon. Given degree of
expected instability in combo with enhancing deep layer shear
supercells are likely with primary sig hail risk and attendant
enhanced tor risk with discrete storms interacting with the warm
front.

Storms clear quickly far east by mid evening and then quiet
overnight within post cold frontal bubble. This is short lived
however as nrn plains upper flow wobbles east into the midwest Wed
and induces new sfc frontal wave across the mid MS valley. While
track of this is expected to hold south fairly robust warm advection
aloft expected to spread as far north as the US 24 corridor with
localized heavy rain far south Wed evening and perhaps some marginal
hail risk with stronger storms. Thereafter elongating upper trough
hangs back through the srn lakes with a risk for showers at times
through Saturday along with quite cool temps.

Upper pattern breaks back warmer yet continued unsettled longer term
by mid next week.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 128 PM EDT Tue May 7 2024

Behind this morning's band of showers and thunderstorms, enough
convergence and forcing within a still moisture atmospheric column
has been modeled to produce additional showers and thunderstorms
this afternoon. Models actually do create additional instability
this afternoon behind the morning convection allowing for the chance
for strong to severe thunderstorms. It appears the timing of
thunderstorms will be 20z to 00z this evening with all threats on
the table with any thunderstorm. It is interesting that cold
advection waits until this evening, after the passage of the storms
and likely holds off widespread MVFR CIGs until at least that point.
Although patchy MVFR and perhaps IFR conditions will be possible
within the stronger thunderstorms with heavy rain reducing VISBY.
There is some indication that we clear out after this evening's
storms, but the dry air should be enough to keep fog at bay
overnight.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...None.
OH...None.
MI...None.
MARINE...None.

&&

DISCUSSION...T
AVIATION...Roller
Hazardous weather outlook, May 7, 12:40 PM CST, 1 hour 39 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
240 PM EDT Tue May 7 2024

INZ005-006-008-012>015-017-103-104-116-203-204-216-MIZ078-079-177-
277-080900-
Elkhart-Lagrange-Noble-Starke-Pulaski-Marshall-Fulton IN-Whitley-
Northern La Porte-Eastern St. Joseph IN-Northern Kosciusko-
Southern La Porte-Western St. Joseph IN-Southern Kosciusko-Cass MI-
St. Joseph MI-Northern Berrien-Southern Berrien-
240 PM EDT Tue May 7 2024 /140 PM CDT Tue May 7 2024/

...TORNADO WATCH 195 IN EFFECT UNTIL 9 PM EDT /8 PM CDT/ THIS
EVENING...

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

Severe storms are likely late this afternoon through early evening.
The primary threats are large hail and tornadoes with isolated
damaging winds possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon.

INZ007-009-018-MIZ080-081-OHZ001-002-004-005-015-016-080900-
Steuben-De Kalb-Allen IN-Branch-Hillsdale-Williams-Fulton OH-
Defiance-Henry-Paulding-Putnam-
240 PM EDT Tue May 7 2024

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Tonight.

Severe storms are likely this evening. The primary threats are large
hail and tornadoes with isolated damaging winds possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this evening.

INZ026-027-033-034-OHZ024-025-080900-
Wells-Adams-Blackford-Jay-Van Wert-Allen OH-
240 PM EDT Tue May 7 2024

This Hazardous Weather Outlook is for northern Indiana and
northwest Ohio.

.DAY ONE...Tonight.

Severe storms are likely late this evening. The primary threats are
large hail and tornadoes with isolated damaging winds possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Areas of heavy rain and localized flooding are possible Wednesday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this evening.

INZ020-022>025-032-080900-
White-Cass IN-Miami-Wabash-Huntington-Grant-
240 PM EDT Tue May 7 2024

...TORNADO WATCH 195 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northern Indiana.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

Severe storms are likely late this afternoon through early evening.
The primary threats are large hail and tornadoes with isolated
damaging winds possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Areas of heavy rain and localized flooding are possible Wednesday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon.

LMZ043-046-080900-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
240 PM EDT Tue May 7 2024

...TORNADO WATCH 195 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

Severe storms are likely this afternoon. The primary threats are
large hail with isolated damaging winds possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

The radar

The Chicago radar (KLOT), 97 km away, was scanning. The volume nearest the first event began at 20:16 UTC.

Open the radar archive at this moment

Event by event

26 hail, 15 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, La Porte

When
May 7, 2:19 PM CST to 2:20 PM CST
Where
La Porte County, 2.07 mi SW of Michigan City
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
41.700, -86.930

Storm survey of the area near Town of Pines found vehicle and tree damage consistent with a microburst as well as from large hail.

Hail, La Porte

When
May 7, 2:20 PM CST to 2:21 PM CST
Where
La Porte County, 0.52 mi W of Trail Creek
Measured
2 in hail
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
41.700, -86.880

Hail, La Porte

When
May 7, 2:20 PM CST to 2:21 PM CST
Where
La Porte County, 0.86 mi NW of Trail Creek
Measured
3 in hail
Property damage
$30,000
Reported by
Public
Coordinates
41.710, -86.880

Hail damage to vehicles in downtown Michigan City. Public reports hail of 2 to 3 inches in diameter.

Hail, La Porte

When
May 7, 2:22 PM CST to 2:23 PM CST
Where
La Porte County, 0.86 mi SW of Long Beach
Measured
3.5 in hail
Property damage
$35,000
Reported by
Public
Coordinates
41.720, -86.880

Hail, La Porte

When
May 7, 2:22 PM CST to 2:23 PM CST
Where
La Porte County, 0.52 mi E of Michigan City
Measured
1.75 in hail
Property damage
$12,000
Reported by
Trained Spotter
Coordinates
41.720, -86.890

Hail, La Porte

When
May 7, 2:23 PM CST to 2:24 PM CST
Where
La Porte County, 0.86 mi SW of Long Beach
Measured
2.5 in hail
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
41.720, -86.880

Hail, La Porte

When
May 7, 2:26 PM CST to 2:27 PM CST
Where
La Porte County, 0.86 mi SW of Duneland Beach
Measured
2.5 in hail
Property damage
$15,000
Reported by
Public
Coordinates
41.740, -86.860

Hail, La Porte

When
May 7, 2:28 PM CST to 2:29 PM CST
Where
La Porte County, Grand Beach Woodland
Measured
1 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.750, -86.830

Thunderstorm Wind, Miami

When
May 7, 4:50 PM EST to 4:51 PM EST
Where
Miami County, 3.41 mi E of Mexico
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
40.822, -86.055

Tree damage reported.

Tornado, Steuben

When
May 7, 5:11 PM EST to 5:12 PM EST
Where
Steuben County, 1.95 mi NNE of Angola Tri State Arp to 1.99 mi NNE of Angola Tri State Arp
Rating
EFU
Path length
0.05 mi
Path width
1 yd
Reported by
NWS Storm Survey
Coordinates
41.657, -85.070

Numerous reports of funnel clouds were received from west of Angola to north of Angola, including in the area of Crooked and Loon Lakes. Video footage confirms a brief touchdown north of W 100 N and West of W Landis Road, likely over an open field. No damage was found in the area, resulting in an EF-U rating.

Thunderstorm Wind, Wabash

When
May 7, 5:12 PM EST to 5:13 PM EST
Where
Wabash County, 0.9 mi NW of Bolivar
Measured
74 kt (85 mph) estimated gust
Property damage
$125,000
Reported by
Amateur Radio
Coordinates
40.978, -85.793

Report of 3 damaged residences. Roof off one home. Uprooted trees and power lines down as well.

Hail, Wabash

When
May 7, 5:14 PM EST to 5:15 PM EST
Where
Wabash County, 0.69 mi S of North Manchester
Measured
1 in hail
Property damage
$1,000
Reported by
Public
Coordinates
40.990, -85.770

Thunderstorm Wind, Wabash

When
May 7, 5:15 PM EST to 5:16 PM EST
Where
Wabash County, 0.69 mi N of North Manchester
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
41.010, -85.770

Large tree branches snapped in North Manchester.

Thunderstorm Wind, Wabash

When
May 7, 5:15 PM EST to 5:16 PM EST
Where
Wabash County, 0.87 mi NW of North Manchester
Measured
61 kt (70 mph) estimated gust
Property damage
$35,000
Reported by
Public
Coordinates
41.010, -85.780

Video on Facebook shows power poles snapped on Sate Road 13. Also a report of a barn destroyed one-half mile away.

Thunderstorm Wind, Grant

When
May 7, 5:20 PM EST to 5:21 PM EST
Where
Grant County, Fairmount
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
40.420, -85.650

A few trees down and a few large limbs down.

Hail, Grant

When
May 7, 5:22 PM EST to 5:23 PM EST
Where
Grant County, 1.38 mi S of Gas City
Measured
1 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
40.460, -85.620

In addition to the hail, the spotter recorded a 51mph wind gust via anemometer.

Thunderstorm Wind, Grant

When
May 7, 5:22 PM EST to 5:23 PM EST
Where
Grant County, Fairmount
Measured
56 kt (64 mph) estimated gust
Property damage
$14,000
Reported by
Trained Spotter
Coordinates
40.420, -85.650

Powerlines are down, blocking some roads.

Thunderstorm Wind, Cass

When
May 7, 5:25 PM EST to 5:26 PM EST
Where
Cass County, 1.25 mi WSW of Logansport
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
40.740, -86.370

Large tree limbs now.

Thunderstorm Wind, Huntington

When
May 7, 5:26 PM EST to 5:27 PM EST
Where
Huntington County, 2.95 mi ENE of Goblesville
Measured
48 kt (55 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
41.000, -85.470

Minor tree limb damage.

Thunderstorm Wind, Whitley

When
May 7, 5:27 PM EST to 5:28 PM EST
Where
Whitley County, 0.87 mi NW of South Whitley
Measured
74 kt (85 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
41.090, -85.630

Barn downed in South Whitley.

Thunderstorm Wind, Whitley

When
May 7, 5:34 PM EST to 5:35 PM EST
Where
Whitley County, 1.25 mi WSW of Columbia City
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
41.160, -85.500

Large tree snapped, estimated 12 to 18 inches in diameter.

Thunderstorm Wind, Whitley

When
May 7, 5:35 PM EST to 5:36 PM EST
Where
Whitley County, 0.69 mi S of Columbia City
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
41.160, -85.480

Photo on Facebook of a large tree snapped at the base. Estimated 1 to 2 feet in diameter.

Thunderstorm Wind, Whitley

When
May 7, 5:35 PM EST to 5:36 PM EST
Where
Whitley County, 0.52 mi E of Larwill
Measured
74 kt (85 mph) estimated gust
Property damage
$75,000
Reported by
Public
Coordinates
41.180, -85.620

Photos on Facebook show several barns damaged in Larwill.

Hail, Allen

When
May 7, 5:50 PM EST to 5:51 PM EST
Where
Allen County, 0.78 mi NNW of Ft Wayne
Measured
0.88 in hail
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
41.080, -85.138

Seven minutes of nickel size hail near Main street and Wayne Street.

Hail, Noble

When
May 7, 5:50 PM EST to 5:51 PM EST
Where
Noble County, 0.69 mi S of Kendallville
Measured
3 in hail
Property damage
$30,000
Reported by
Public
Coordinates
41.440, -85.270

Thunderstorm Wind, Noble

When
May 7, 5:52 PM EST to 5:53 PM EST
Where
Noble County, 1.48 mi SSW of Bakertown
Measured
52 kt (60 mph) estimated gust
Property damage
$30,000
Reported by
NWS Employee
Coordinates
41.350, -85.360

Several healthy tree branches around 12 inches in diameter broken and a couple trees uprooted. Some siding damaged from wind driven hail.

Hail, Noble

When
May 7, 5:53 PM EST to 5:54 PM EST
Where
Noble County, 0.86 mi SW of Avilla
Measured
1 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.360, -85.240

Hail, Noble

When
May 7, 5:54 PM EST to 5:55 PM EST
Where
Noble County, 2.18 mi WSW of Lisbon
Measured
1.75 in hail
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
41.410, -85.290

Hail, Noble

When
May 7, 5:55 PM EST to 5:56 PM EST
Where
Noble County, 0.86 mi SE of Kendallville
Measured
3 in hail
Property damage
$200,000
Reported by
Public
Coordinates
41.440, -85.260

Damage to cars, windows, and siding in Kendallville due to 3 inch hail stones.

Thunderstorm Wind, Noble

When
May 7, 5:55 PM EST to 5:56 PM EST
Where
Noble County, Albion
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
41.400, -85.420

Large tree, estimate 1 to 2 feet in diameter, uprooted in Albion.

Hail, De Kalb

When
May 7, 5:57 PM EST to 5:58 PM EST
Where
De Kalb County, 0.86 mi NE of Corunna
Measured
1.75 in hail
Property damage
$15,000
Reported by
Public
Coordinates
41.440, -85.140

Hail, Noble

When
May 7, 5:57 PM EST to 5:58 PM EST
Where
Noble County, 0.69 mi S of Kendallville
Measured
3 in hail
Property damage
$30,000
Reported by
Public
Coordinates
41.440, -85.270

Hail, Noble

When
May 7, 6:05 PM EST to 6:06 PM EST
Where
Noble County, 0.52 mi E of Kendallville
Measured
3 in hail
Property damage
$30,000
Reported by
Public
Coordinates
41.450, -85.260

Several reports of 3 inch hail on Facebook.

Hail, De Kalb

When
May 7, 6:05 PM EST to 6:06 PM EST
Where
De Kalb County, 0.86 mi NE of Corunna
Measured
3 in hail
Property damage
$200,000
Reported by
Public
Coordinates
41.440, -85.140

Hail damage in Corunna, cars, siding, and roofs damaged from 3 inch hail stones.

Hail, Steuben

When
May 7, 6:09 PM EST to 6:10 PM EST
Where
Steuben County, Hudson
Measured
3 in hail
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
41.530, -85.080

Hail, Steuben

When
May 7, 6:09 PM EST to 6:10 PM EST
Where
Steuben County, 0.69 mi N of Ashley
Measured
2.5 in hail
Property damage
$25,000
Reported by
Public
Coordinates
41.540, -85.070

Hail, Steuben

When
May 7, 6:09 PM EST to 6:10 PM EST
Where
Steuben County, 0.69 mi N of Hudson
Measured
1 in hail
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
41.540, -85.080

Hail, Steuben

When
May 7, 6:12 PM EST to 6:13 PM EST
Where
Steuben County, 0.52 mi E of Moonlight Bay
Measured
1.75 in hail
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
41.580, -85.020

Hail, Steuben

When
May 7, 6:15 PM EST to 6:16 PM EST
Where
Steuben County, Angola
Measured
1.75 in hail
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
41.630, -85.000

Hail, Steuben

When
May 7, 6:15 PM EST to 6:16 PM EST
Where
Steuben County, 0.52 mi W of Angola
Measured
1.5 in hail
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
41.630, -85.010

Ping pong ball sized hail near Trine University.

Hail, De Kalb

When
May 7, 6:18 PM EST to 6:19 PM EST
Where
De Kalb County, 2.68 mi WNW of Summit
Measured
3 in hail
Property damage
$30,000
Reported by
Public
Coordinates
41.530, -85.070

Facebook photo of 3 inch hail.

Hail, De Kalb

When
May 7, 6:22 PM EST to 6:23 PM EST
Where
De Kalb County, 2.68 mi WNW of Summit
Measured
3.5 in hail
Property damage
$40,000
Reported by
Public
Coordinates
41.530, -85.070

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2024Every state in 2024This day in weather historyThe tornado archive for Indiana, 2024Warnings in Indiana, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1167138, 1166562, 1166563, 1166564, 1166565, 1166566, 1166567, 1166568, 1167133, 1167154, 1167118, 1166570, 1167120, 1167125, 1167135, 1166569, 1167116, 1167115, 1167132, 1167123, 1167122, 1167121, 1167127, 1166571, 1166572, 1167131, 1166573, 1166574, 1166582, 1167140, 1166578, 1166586, 1166581, 1166583, 1166576, 1166579, 1166587, 1166575, 1166577, 1166585, and more.